The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
Hey, guess what? Stop using sodium polystyrene sulfonate! Steven and Nilesh go over the evidence without using the word Kayexalate.
Why do all the k shifting,in mild hyperkalemia especially withoutEKG changes?Also has anyone listening ever had a patientWho had a bowel complication with"SPS"??? A quick emrap poll please.It is so standard of care that I won't change myPractice based on case reports of probablyReally sick people.
Thanks for the comments.
Actually I do agree with you on one note. You don't necessarily have to do K shifting in mild hyperkalemia, particularly if EKG stable. That being said I'm sure everyone has a potassium level where even if the EKG is not impressive, you would start to treat, ( > 6.5 maybe??) depending on the type of patient. I once had a patient with a potassium of 7 with no ekg changes, albeit this is not common.I personally have not seen a bowel complication from SPS but again my belief is use of most therapies comes down to benefit vs risk. I don't see much benefit in the literature or much benefit practically to using SPS. And there are repeated reports of patients with complications that received the therapy. Without showing me clinical benefit, I don't think the harm is worth it, even if it is a potential harm. For me, there are plenty of things that we do that are ingrained as "standard of care" or "appropriate care" that can be challenged due to the lack of good evidence...administration of SPS is one of those things.
I am currently a 2nd year resident, but have already been able to convince some of my attendings to reconsider their practice.
kayexalate works! in medicine we use it all the time and I have seen it reduce K-- even in pts who just continue eating their same old K reduced diet. The risk of bowel ischemia is very rare as we don't use it with sorbitol. I find that to just avoid using it all together is illogical. The other options have problems with them as well--lasix doesn't work well in some may compromise fluid or HD status or worsen kidney function, bicarb has no good evidence, albuterol is ok but you need to give a crap ton of it to see any response which is not practical. What you're left with is D50 and insulin which as you can imagine in fragile diabetics may not go over so smoothly. So please stop this nonsense about avoiding kayexalate, if you want you can use it as a second or third line but trust me we use it all the time in medicine and it works.
Had a 9.2 K the other day...went up to 9.3 and then 9.8 within hours of using kay...I mean sodium polystyrene sulfonate. Tried all the other stuff too. The only thing that ended up working was dialysis. And by the the way BUN/Cr and Na+ were normal. It was caused by the salt "bowel rinse out" portion of a new diet this patient was on. With this new evidence (or lack there of of it's efficacy) I see little use for an ED to give this medication.
Oh one more thing - to Brendan C - are you an internist or do you have any involvement with hospital patient's? If so when is the last time you have seen ischemic gut, bowel necrosis, ruptured/perfed bowel, a stercoral ulcer? Like nearly every shift I bet except maybe the stercoral ulcer! And how many of those patient's do you think had a K of 5.9 and were put on Kayexalate? A majority I gather. But the medical community never sees cause and effect here - it's simply an assumption that it was a perfed diverticulae or something else - certainly not iatrogenic.... To be on the same page I would LOVE to see a study done on how many patient's with bowel pathology are either taking or not taking Kayexalate to see if there is any correlation. Until then it's just an anecdotal argument.
What you do matters.